Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 208, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 23, 2003, 5:27 PM CDT for Bailey County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2003, 5:27 PM CDT (22:27 UTC)
- Expired
- Jun 23, 2003, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Bailey County, TX
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1572 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:45 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 23, 3:45 PM CDT, 1 hour 42 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 345 PM CDT MON JUN 23 2003 DAY ONE... VERY UNSTABLE AIRMASS ACROSS NORTHWEST TEXAS WITH TEMPERATURES MID TO UPPER 90S AND DEWPOINTS MIXED DOWN TO MID TO UPPER 50S WESTERN COUNTIES AND MID TO UPPER 60S EASTERN COUNTIES. ALSO A SHARP THERMAL CONTRAST EAST-WEST ACROSS CENTRAL SOUTH PLAINS DUE TO MOIST SOILS TO THE NORTH FROM THE RECENT HEAVY RAINS. AT MID LEVELS...A WEAK SHORTWAVE IS APPROACHING IN STRONGER THAN NORMAL SOUTHWEST FLOW FROM FAR WEST TEXAS AND IS ALSO LIFTING A BULGE OF SUBTROPICAL MID LEVEL MOISTURE TOWARDS THE AREA. CAPES THIS AFTERNOON IN FULLY MIXED AREAS OF WESTERN SOUTH PLAINS RANGE FROM AROUND 2000-2500 J/KG WITH CINS ALSO DROPPING ALREADY TO ZERO. FIRST CELLS HAVE ALREADY DEVELOPED NEAR NEW MEXICO STATE LINE AND A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED UNTIL 900 PM CDT. EVOLUTION OF EVENTS FROM THIS POINT MAY STILL INVOLVE THE OLD MOISTURE/THERMAL GRADIENT...WHICH COULD SERVE AS AN ADDITIONAL FOCUS OR ANCHOR EVEN FOR PERSISTENT THUNDERSTORMS. INCREASED CHANCE OF PRECIPITATION ACROSS NORTHERN AND WESTERN ZONES...KEEPING FAR SOUTHEAST ZONES WITH LOWEST CHANCES. STORM MOTION SHOULD PRECLUDE A WIDESPREAD FLOODING PROBLEM...BUT AS THE EVENING LOW LEVEL JET REFORMS BETWEEN 700-900 PM...THIS COULD FEED INTO MORE PERSISTENT CELLS. WE WILL HAVE TO KEEP A CLOSE EYE ON NORTHWEST AND NORTH CENTRAL COUNTIES OF THE SOUTH PLAINS EARLY THIS EVENING. AFTER MOSTLY DEBRIS CLOUDS LATER TONIGHT AND EARLY TUESDAY...A SIMILAR FLOW PATTERN EXISTS FOR TUESDAY AFTERNOON. THIS SHOULD AT LEAST SUPPORT CHANCE OF THUNDERSTORMS AGAIN. LITTLE CHANGE TO GRIDS AFTER TONIGHT WITH TEMPERATURES DOWN JUST A TAD. MCQUEEN/05 DAYS TWO THROUGH SEVEN... SIGNIFICANT UPPER AIR PATTERN CHANGE COMING THIS WEEK. THE SUBTROPICAL HIGH OVER CENTERED NEAR THE TEXAS COAST TODAY IS EXPECTED TO BEGIN MOVING WEST WHILE A STRONG SHORT WAVE TROUGH MOVES THROUGH THE PLAINS STATES. THE SHORT WAVE IS EXPECTED TO PUSH A RELATIVELY STRONG FRONT THROUGH THE AREA THURSDAY USHERING IN COOLER TEMPERATURE FOR A COUPLE DAYS. BEFORE THE ARRIVAL OF THE FRONT...EXPECTED CONTINUED HOT AFTERNOONS WITH A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS. THE FRONT SHOULD BRING AN ADDITIONAL CHANCE OF THUNDERSTORMS THURSDAY. FOLLOWING THE FRONT...EXPECT LOWER RAINFALL CHANCES THURSDAY EVENING THROUGH SATURDAY. BY SUNDAY AFTERNOON COULD SEE A RETURN OF OVERNIGHT STORMS WITH NORTHWEST FLOW ALOFT. FCSTID = 04 FRIONA 65 91 63 91 / 60 30 30 20 TULIA 67 91 66 91 / 50 30 30 20 PLAINVIEW 68 92 67 92 / 50 30 30 20 LEVELLAND 68 93 66 93 / 40 30 30 20 LUBBOCK 69 94 68 94 / 50 30 30 20 BROWNFIELD 69 95 68 95 / 40 30 30 20 CHILDRESS 73 93 71 93 / 30 20 20 20 SPUR 72 94 71 94 / 20 20 20 20 ASPERMONT 74 94 73 94 / 20 20 20 20 .LBB...NONE.
Hazardous weather outlook, Jun 23, 11:25 AM CDT, 6 hours 2 minutes before
TXZ021>044-232300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1125 AM CDT MON JUN 23 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE AND SOUTH PLAINS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE DRYLINE OVER THE WESTERN SOUTH PLAINS INTO THE SOUTHWEST PANHANDLE DURING THE LATE AFTERNOON HOURS AND MOVE EAST AND NORTHEAST TOWARD THE CENTRAL SOUTH PLAINS. GIVEN THE DEGREE OF MOISTURE AND INSTABILITY...ALONG WITH UNUSUALLY STRONG SOUTHWEST WIND FLOW ALOFT...SOME STORMS MAY BECOME SUPERCELLS WITH THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL. THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE FROM SILVERTON TO LUBBOCK TO BROWNFIELD. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jun 23, 3:31 PM CDT, 1 hour 56 minutes before
TXZ021>023-027>029-033>035-039>041-240200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 331 PM CDT MON JUN 23 2003 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 567 FOR PARTS OF THE EXTREME SOUTHERN PANHANDLE AND SOUTH PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... PARMER... CASTRO... SWISHER... BAILEY... LAMB... HALE... COCHRAN... HOCKLEY... LUBBOCK... YOAKUM... TERRY AND LYNN. SOME COMMUNITIES INCLUDED IN THIS WATCH ARE... LUBBOCK... FRIONA... DIMMITT... TULIA... MULESHOE... LITTLEFIELD... PLAINVIEW... MORTON... LEVELLAND... PLAINS... BROWNFIELD AND TAHOKA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:00 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 45 min |
| Jun 22, 7:31 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 59 min |
| Jun 22, 7:45 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 60 min |
| Jun 22, 8:17 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 58 min |
| Jun 22, 9:15 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 60 min |
| Jun 22, 9:23 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.